advertisement

Antidepressant Medication Side-Effects in Postpartum Depression

Side Effects of Depression Medications After Childbirth

Two side effects of medications for postnatal depression are especially problematic for new mothers: weight gain and loss of libido.

Note: You should always discuss medication side effects with your doctor. Stopping or changing your medication on your own could be disastrous! This information is intended as an informational resource to help you communicate effectively with your physician.

Weight Gain

Two side effects of antidepressant medications for postnatal depression are problematic for new mothers - weight gain and loss of libido.Dissatisfaction with physical appearance is a common concern for new mothers, many of whom haven't made it back into their pre-pregnancy clothes yet. If medication might slow down weight loss, or worse yet, cause weight gain, it may seem that the cure is worse than the disease. The older class of antidepressants, called tricyclics or heterocyclics, are the biggest culprits for increasing appetite and weight. They include amitriptyline (Elavil), doxepin (Sinequon), imipramine (Tofranil), Nortriptyline (Pamelor) and clomipramine (Anafranil). Unfortunately, these medications are felt by some doctors to be a better choice for breast-feeding mothers than the newer medications which don't usually lead to weight gain.

Of course, weight gain may be beneficial for a woman who has lost weight DUE to postpartum depression--for example, a woman who is wearing a smaller size than before pregnancy.

Antidepressants which do not generally cause weight gain include Effexor (venlafaxine), Paxil (paroxetine), Prozac (fluoxetine), Luvox (fluvoxamine), Zoloft (sertraline), and Wellbutrin (bupropion). Medications for anxiety (such as temazepam, alprazolam, clonazepam and buspirone) also do not usually cause weight gain. Medications for postpartum psychosis including "antipsychotic" or "neuroleptic" medications as well as mood stabilizers including lithium, carbamazepine and valproic acid may all cause weight gain and increase appetite.

What can be done about weight gain? Ask your doctor whether a blood test might help determine whether a lower dose of a tricyclic might be as effective, since increased appetite is less problematic at lower doses. Let your doctor know about your concerns, and be sure to find out whether he/she can prescribe an equally effective alternative. Commit yourself to an exercise program, which may have mental health benefits, too. Finally, revise your own timetable about when and what you "should" weigh--isn't feeling well right now the single most important thing?

Fortunately, weight gain caused by medication is typically reversible once the medication is stopped. Try to accept how you look right now, perhaps by reminding yourself what a gift feeling good is to yourself and your baby.

Sexuality and Antidepressants

Unfortunately, the very medications that don't cause weight gain may lead to sexual side effects in as many as half of women recovering from postnatal depression. This isn't too surprising, since the drugs work on two separate neurotransmitters, each of which affect distinct parts of the brain and body.

The medications most likely to interfere with sexual desire or inhibit orgasm are those that affect serotonin. They include Anafranil, Effexor, Luvox, Paxil, Prozac, and Zoloft. Unfortunately, since these antidepressants are not generally sedating, many doctors prefer them for new mothers who have to be able to rouse themselves at night to look after the baby. One serotonin enhancing antidepressant ("SSRI's") that doesn't interfere with sexual pleasure is called Serzone(nefazodone)-- its drawback is that it's also more sedating that the SSRI's that do cause sexual side effects. Wellbutrin also does not alter sex drive or pleasure.

What can be done about it? First, this side effect may spontaneously resolve after a month or two. Second, talk with your doctor about whether a lower dose might be equally effective without the side effect. Ask your psychiatrist to tell you about other strategies which might help, including co-medication with something that reverses this side effect.

Most importantly: communicate with your partner. Be sure your sexual partner realizes that this is a reversible side effect, and not caused by problems in the relationship. New mothers--with or without postpartum depression--don't have a lot of sexual energy. As the baby begins to sleep through the night, and your body gets back to normal, you may find that your sex drive is better too. If you haven't communicated well about sexual matters up until now, view this as an opportunity to improve the marital relationship by expressing to your partner what feels good.

lick to buy: This Isn't What I Expected: Overcoming Postpartum Depression

Valerie Davis Raskin, M.D., Associate Clinical Professor of Psychiatry at the University of Chicago, author of When Words Are Not Enough: The Women's Prescription for Depression and Anxiety and co-author of This Isn't What I Expected: Overcoming Postpartum Depression has contributed the following on side effects of medications for postpartum women. Article last updated on July 28, 1997.

 

next: Depression: What Every Woman Should Know
~ depression library articles
~ all articles on depression

APA Reference
Writer, H. (2008, December 12). Antidepressant Medication Side-Effects in Postpartum Depression, HealthyPlace. Retrieved on 2019, May 20 from https://www.healthyplace.com/depression/articles/antidepressant-medication-side-effects-in-postpartum-depression

Last Updated: 2016, June 23

Medically reviewed by Harry Croft, MD

advertisement